Texas, 2014Winter Weather in Texas, March 3, 2014
March 3, 2014 · NWS HGX · 2 events in 2 counties and zones
An upper level disturbance moved across the area and generated light precipitation within a near freezing air mass. As a result, there was a light glazing of ice with very light sleet accumulations.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance moved across the area and generated light precipitation within a near freezing air mass. As a result, there was a light glazing of ice with very light sleet accumulations.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Mar 3, 6:24 PM CST, 36 minutes earlier.
Area forecast discussion, Mar 3, 6:24 PM CST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
624 PM CST MON MAR 3 2014
.AVIATION...
WHAT WE ARE FAIRLY CONFIDENT ABOUT: TWO UPPER DISTURBANCES WILL
BE MOVING THRU THE AREA IN THE NEXT 18 HOURS. THE FIRST ONE IS
MOVING OVERHEAD NOW. IT'S GENERATING SOME ISOLATED PRECIP BUT NOT
SIGNIFICANT ATTM AS TEMPS ARE CURRENTLY IN THE MID 30S WHERE THIS
IS OCCURRING. A SECOND STRONGER ONE WILL BE MOVING OVERHEAD LATER
TONIGHT. EXPECT ISO COVERAGE TO BEGIN AROUND 4Z WITH THIS ONE AND
GRADUALLY BECOME WIDESPREAD FROM THE SW AFTER 9Z. MVFR CIGS WILL
TRANSITION BACK TO IFR AS THIS OCCURS. PRECIP WILL TAPER OFF
TOWARD 18Z AS THE DISTURBANCE MOVES EAST. ANY RAIN THAT DOES FALL
WILL FREEZE UPON CONTACT WHERE SURFACE TEMPERATURES ARE BELOW
FREEZING. FCST SOUNDINGS ALSO SUPPORT POSSIBILITY OF SOME SLEET
MIXED IN AS WELL WITH SATURATED PROFILES BETWEEN 0C TO -3OC.
EXPECT CIGS TO TRANSITION BACK UP INTO MVFR TERRITORY DURING THE
AFTN HOURS AS PRECIP MOVES AWAY.
WHAT WE AREN'T SO CONFIDENT ABOUT: SURFACE TEMPERATURES AND WARM
LAYER OF AIR ALOFT ACROSS SOUTHERN HALF INCLUDING METRO AIRPORTS.
THIS'LL MAKE A HUGE DIFFERENCE WHETHER WE SEE FREEZING RAIN THERE
OR NOT. IT REALLY COULD GO ONE WAY OR THE OTHER WITH A DEGREE OR
THREE MAKING A WORLD OF DIFFERENCE - BUT BE SIGNIFICANT WHERE IT
DOES FREEZE EARLY ENOUGH. FCST MODELS AREN'T REALLY IN THE
BALLPARK W/ THIS AIRMASS REGARDING TEMPS. READINGS ARE RUNNING
SEVERAL DEGREES COLDER THAN THEIR SUGGESTIONS. IT'S ALREADY BELOW
FREEZING ACROSS MOST OF THE NORTHERN HALF OF SE TX. IT'LL ONLY
TAKE 2-7 MORE DEGREES TO COOL TO FREEZING IN THE METRO AREA WHICH
IT VERY WELL WILL PROBABLY DO. TIMING IS QUESTIONABLE AS WHEN ESP
SINCE CLOUDS ARE THICKENING FROM THE SW. ANOTHER QUESTION: WILL
SFC TEMPS ACTUALLY WARM A TOUCH WITH MODERATE RAINS POSSIBLE
DRAGGING SOME WARMER TEMPS ALOFT TO THE SFC? NOT COMPLETELY SURE
ABOUT THIS BUT GAVE PRECIP TYPE MY BEST SHOT IN THE TAFS. FEEL
MORE CONFIDENT IN THE IAH TAF THAN THOSE FURTHER SOUTH FWIW. 47
&&
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 27 43 36 58 41 / 50 60 10 10 10
HOUSTON (IAH) 32 41 37 57 43 / 30 70 10 20 10
GALVESTON (GLS) 38 42 42 57 50 / 30 70 10 20 10
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...WINTER WEATHER ADVISORY FROM 11 PM THIS EVENING TO 11 AM CST
TUESDAY FOR THE FOLLOWING ZONES: FORT BEND...HARRIS...
HOUSTON...LIBERTY...MADISON...POLK...SAN JACINTO...
TRINITY...WALKER...WHARTON.
WINTER STORM WARNING FROM 11 PM THIS EVENING TO 11 AM CST
TUESDAY FOR THE FOLLOWING ZONES: AUSTIN...BRAZOS...
BURLESON...COLORADO...GRIMES...MONTGOMERY...WALLER...
WASHINGTON.
GM...LOW WATER ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
ZONES: GALVESTON BAY...MATAGORDA BAY.
SMALL CRAFT ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE
FOLLOWING ZONES: WATERS FROM FREEPORT TO THE MATAGORDA SHIP
CHANNEL 20 NM TO 60 NM...WATERS FROM FREEPORT TO THE
MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS FROM HIGH ISLAND
TO FREEPORT 20 TO 60 NM...WATERS FROM HIGH ISLAND TO
FREEPORT OUT 20 NM.
&&Hazardous weather outlook, Mar 3, 4:20 AM CST, 14 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
420 AM CST MON MAR 3 2014
TXZ163-164-176>179-195>199-210>212-041030-
AUSTIN-BRAZOS-BURLESON-COLORADO-GRIMES-HOUSTON-MADISON-MONTGOMERY-
POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
420 AM CST MON MAR 3 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.
.DAY ONE...TODAY AND TONIGHT
A HARD FREEZE WARNING IS IN EFFECT FOR AREAS NORTH OF A COLUMBUS
TO CONROE TO LIVINGSTON LINE. TEMPERATURES WILL BOTTOM OUT IN THE
LOWER 20S THIS MORNING. THESE COLD TEMPERATURES COUPLED WITH
STRONG NORTH WINDS HAVE PRODUCED WIND CHILL VALUES IN THE SINGLE
DIGITS NORTH OF A BRENHAM TO GROVETON LINE AND INTO THE TEENS
NORTH OF A WHARTON TO HOUSTON TO CLEVELAND LINE. STRONG WINDS HAVE
ALSO PROMPTED A WIND ADVISORY FOR COASTAL AREAS THROUGH 9 AM.
A STRONG UPPER LEVEL DISTURBANCE WILL APPROACH SOUTHEAST TEXAS
LATE TONIGHT. RAIN OR FREEZING RAIN WILL DEVELOP AFTER 2 AM AND
OVERSPREAD THE AREA. AT THIS TIME...TEMPERATURES LOOK TO BE BELOW
FREEZING NORTH OF A WHARTON TO TOMALL TO CLEVELAND LINE. AREAS TO
THE NORTH OF THIS LINE WILL PROBABLY EXPERIENCE A WINDOW OF
FREEZING RAIN WHILE AREAS SOUTH OF THIS LINE WILL PROBABLY ENDURE
A COLD RAIN. A WINTER WEATHER ADVISORY MAY BE REQUIRED FOR TONIGHT
INTO TUESDAY MORNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
RAIN AND FREEZING RAIN WILL CONTINUE THROUGH 9 AM. TEMPERATURES
ARE EXPECTED TO WARM ABOVE FREEZING BY 9 AM AND RAIN SHOULD BE THE
PREDOMINANT PRECIPITATION TYPE FOR THE REMAINDER OF THE EVENT. THE
RAIN SHOULD END SHORTLY AFTER NOON.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
GMZ330-335-350-355-370-375-TXZ214-235>238-041030-
BRAZORIA-CHAMBERS-GALVESTON-GALVESTON BAY-JACKSON-MATAGORDA-
MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
420 AM CST MON MAR 3 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.
.DAY ONE...TODAY AND TONIGHT
A WIND ADVISORY WILL CONTINUE THROUGH 9 AM. STRONG NORTH WINDS OF
20 TO 25 MPH WITH HIGHER GUSTS WILL BEGIN TO DIMINISH LATER THIS
MORNING. VERY COLD TEMPERATURES WILL PERSIST AND WIND CHILL VALUES
WILL RANGE BETWEEN 15 AND 25 DEGREES.
OVER THE BAYS AND GULF WATERS...A GALE WARNING IS IN EFFECT
THROUGH 9 AM. WINDS WILL DECREASE LATER THIS MORNING AND A SMALL
CRAFT ADVISORY WILL REPLACE THE GALE WARNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A STRONG UPPER LEVEL DISTURBANCE WILL BRING A GOOD CHANCE OF RAIN
TO THE AREA LATE TONIGHT INTO TUESDAY. RAINFALL AMOUNTS WILL
AVERAGE AROUND AN INCH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
TXZ200-213-226-227-041030-
FORT BEND-HARRIS-LIBERTY-WHARTON-
420 AM CST MON MAR 3 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.
.DAY ONE...TODAY AND TONIGHT
A WIND CHILL ADVISORY IS IN EFFECT THROUGH 9 AM. VERY COLD
TEMPERATURES COUPLED WITH STRONG NORTH WINDS HAVE PRODUCED WIND
CHILL VALUES BETWEEN 10 AND 15 DEGREES. WINDS SHOULD BEGIN TO
DECREASE LATER THIS MORNING BUT HIGH TEMPERATURES WILL STRUGGLE TO
WARM INTO THE LOWER 40S.
A STRONG UPPER LEVEL DISTURBANCE WILL APPROACH SOUTHEAST TEXAS
LATE TONIGHT. RAIN OR FREEZING RAIN WILL DEVELOP AFTER 2 AM AND
OVERSPREAD THE AREA. AT THIS TIME...TEMPERATURES LOOK TO BE BELOW
FREEZING NORTH OF A WHARTON TO TOMALL TO CLEVELAND LINE. AREAS TO
THE NORTH OF THIS LINE WILL PROBABLY EXPERIENCE A WINDOW OF
FREEZING RAIN WHILE AREAS SOUTH OF THIS LINE WILL PROBABLY ENDURE
A COLD RAIN. A WINTER WEATHER ADVISORY MAY BE REQUIRED FOR TONIGHT
INTO TUESDAY MORNING FOR PARTS OF SOUTHEAST TEXAS.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
RAIN AND FREEZING RAIN WILL CONTINUE THROUGH 9 AM. TEMPERATURES
ARE EXPECTED TO WARM ABOVE FREEZING BY 9 AM AND RAIN SHOULD BE THE
PREDOMINANT PRECIPITATION TYPE FOR THE REMAINDER OF THE EVENT. THE
RAIN SHOULD END SHORTLY AFTER NOON.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Winter Weather, Burleson
- When
- March 3, 7:00 PM CST to 9:45 PM CST
- Where
- Burleson forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 30.493, -96.621 (the zone’s center; the record gives no point)
There was light ice accumulation due to freezing rain in Somerville.
Winter Weather, Harris
- When
- March 3, 7:00 PM CST to 9:45 PM CST
- Where
- Harris forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 29.857, -95.392 (the zone’s center; the record gives no point)
There was light ice accumulation of freezing rain and sleet from Hockley to Cypress. There were also reports of thunder associated with this precipitation.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Delaware, March 3, 20149 injured · 4 events
- Winter Storm and Winter Weather in Virginia, March 3, 201443 events
- Winter Storm in Texas, March 3 to 4, 201416 events
- Winter Weather in North Carolina, March 3, 201414 events
- Winter Weather in North Carolina, March 3, 201410 events
- Ice Storm in Tennessee, March 3, 20147 events
- Winter Storm in Maryland, March 3, 20145 events
- Winter Storm and Winter Weather in Maryland, March 3, 20145 events
- Hail and Winter Weather in Texas, March 3 to 4, 20140.75 in hail · 5 events
- Ice Storm in Virginia, March 3, 20144 events
- Heavy Snow in Virginia, March 3, 20144 events
- Winter Storm in Virginia, March 3, 20142 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 508362, 508363.